This was done in 2007, when Ms. Ferarro was in remission. She expressed concern in this video about the fact that drugs that allowed her to stay alive were not available for all. This continues to be the case. Unless you have a lot of money or good insurance, you may not be able to get the treatment many of us count on to keep us among the living. In this video, she’s getting Velcade and talks about research and funding.

Visit msnbc.com for breaking news, world news, and news about the economy

This is from the Millennium Pharmaceuticals web site. Just a snippet here, with the URL so you can read more. Chances are good you’ve already heard about this if you’re on Velcade.

As a precautionary measure, Millennium is voluntarily recalling a limited number of lots of VELCADE® (bortezomib) for Injection 3.5mg/vial due to the possibility that small white polyester particles may be observed upon reconstitution of VELCADE drug product.

Millennium is undertaking this recall in consideration of the potential for safety issues if the affected product is administered to patients including local injection site reactions, inflammatory responses and thromboembolic events.

The VELCADE Package Insert (Section 2.7) and Investigator Brochure have specific guidelines recommending visual inspection for particulate matter or discoloration prior to administration. Do not use the reconstituted product if you observe particulate matter or discoloration.

The U.S. Food and Drug Administration (FDA) has been informed of this voluntary limited recall.

This action is limited to the VELCADE lots listed below, produced by one of our manufacturers before certain process improvements were implemented.

http://www.mlnm.com/velcade_recall.asp

I was in a trial once, and got a letter about there being some particles found in my drug, too. I wonder how polyester and other things get into our drugs?

I started to get some neuropathy just a few months into my first treatment, which was Thalomid. I knew it was a possibility, but I’m hopelessly optimistic, and assumed it wouldn’t happen to me. I quit taking thalidomide within 8 months, because I didn’t want the neuropathy to progress beyond a point that I thought would severely impact my quality of life.

What I ended up with is numbness in my feet and sometimes pain. It started out as a pretty intense burning feeling just three months after I started treatment in 2003.  My feet felt as though they were on fire!  From there, it progressed to numbness.  It sort of feels like my feet aren’t my own. Shoes are no longer comfy.

After treatment with Revlimid and then Velcade, my neuropathy progressed some more.  It changed a little, too.  I now have some significant pain at times. I have to work with my feet up.  I can’t sit at a desk, or anywhere, really, for very long. If I’m seated with my legs down for more than a half hour, I end up with pain up to my knees. I have to get my legs elevated or even lie down to get some relief.

When I first began to feel the effects of peripheral neuropathy (PN), I even had some trouble walking.  I’m used to it now, so I no longer have to keep my eyes on my feet when I walk.  It took a while for me to adjust.

A few days ago I was attempting a an exercise that involved hopping. It was really weird, because I didn’t really know where my feet were.  I had to ask someone else if my feet even left the ground!  That evening, while I was walking the dog, I tried something I hadn’t done in ages.  I tried skipping, just for the heck of it. I couldn’t do it!  Is that something I forgot how to do, or is the PN messing with me?

I decided to look for some information on the web, and found some facts on Livestrong.com:

What are the symptoms of neuropathy?

Peripheral neuropathy can affect the nerves which allow you to tell the position of your hands or feet, the nerves that allow you to sense hot or cold, or the nerves that carry pain sensation. The types and severity of neuropathy symptoms vary greatly. It is difficult to determine the degree of peripheral nerve injury only by the symptoms produced. Peripheral neuropathy symptoms are almost always greatest at night.

Common signs and symptoms include:

  • Numbness or tingling, especially of the hands or feet
  • Pain or cramping, especially of the hands , feet or calf muscles
  • Sensitivity to touch or temperature
  • Loss of reflexes
  • Muscle wasting in the hands and feet
  • Weakness, especially in the feet or hands
  • Clumsiness
  • Loss of balance, particularly in the dark
  • Dizziness, especially when getting up from a bed or a chair
  • Sexual dysfunction

Are some survivors at greater risk for neuropathy?

Neuropathy may occur from cancer or the treatment received. The following types of cancer may bring a higher risk:

  • Lung
  • Breast
  • Ovarian
  • Myeloma
  • Lymphoma and Hodgkin’s disease
  • Testicular

Here’s a link to the entire article: http://www.livestrong.org/site/c.khLXK1PxHmF/b.2660677/

I even found that they have a group for discussion of neuropathy secondary to drugs:

http://www.livestrong.com/groups/group/livestrong-neuropathy-secondary-to-drugs/

I’ve been on Velcade & Doxil since January now, so it’s time for another update. There have been a few cycles during which I missed a dose because of a rash, shingles and a trip to Mayo.

I’ve tolerated Velcade & Doxil quite well, with the exception of the skin problems. I also have a problem with the skin on my hands, which we think comes from the Doxil (HFS). Last Friday when I had treatment, I tried a suggestion from on of my doctors. During the infusion, I held an ice pack in each hand. They call this regional cooling, and more information can be found here:

http://doxil.com/optimize_treatment/managing_side_effect.jsp

What happens to me is that the skin on my hands splits open and the result is soreness and ever-present bandaids.

During my treatment, I receive some IV dex and benadryl to help lessen the hives (rash) that appeared after my second cycle. Since I started having the premeds, the hives have been practically non-existent.

I also have Anzemet, an anti-nausea drug. I’m not really sure that I need it, but I don’t want to find out. I think the Anzemet may be responsible for a headache I get the night of treatment. When there are so many things being pumped into your vein, there’s no way to be sure.

So far, the drug combo has worked for me. My IgA and m-spikes are still not in the normal range, but my bone marrow biopsy indicates that the % of plasma cells is down to 6.2%, and it was 30% last fall after Rev/dex (20% BEFORE Rev/dex).

I plan on staying with this regimen while I think about SCT and other things, and hope that it continues to work (even slowly) while I ponder.

This is what Doxil looks like. Doesn’t it look like it would be good over crushed ice with a little umbrella in the glass? That’s not me talking, BTW.

Doxil is adminsitered by IV. In this regimen, I have it once every four weeks. Velcade is given by IV push twice a week.

Here’s some advice I got about Velcade/Doxil from one of the researchers involved in early trials. I thought I’d pass it on.

Myeloma treatment with DoxilWith the Velcade and Doxil, have they started you on oral Vit B6? When we used to run the Phase I study of that combination, we have recommended pyridoxine (Vit B6) 200 mg by mouth daily. I think this is even over the counter but you can definitely let your local doctor be aware that you are taking this. This drug is to prevent the hand-foot syndrome which is a potential side-effect of the Doxil.

There is also the risk of neuropathy with Velcade. A patient once told me that the Velcade neuropathy (which is more of pain) is different than the Thalidomide/Revlimid neuropathy (which is more of the numbness and tingling sensation). As of this time, there is no approved treatment for neuropathy or formal studies comparing all the drugs that are being used to alleviate neuropathy. We have been using either Neurontin or Lidocaine patch.